Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Omaha, NE

March 6, 2017Burt County, Cuming County, Dodge County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 6, 2017, 1:52 PM CST for Burt County, Cuming County, Dodge County, Nebraska. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 1:52 PM CST (19:52 UTC)
Expired
Mar 6, 2017, 2:15 PM CST
In force
23 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burt County, NE, Cuming County, NE, Dodge County, NE

The radar

The Omaha radar (KOAX), 52 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 2:00 PM CSTHAIL 0.75Oakland, NETWO ROUNDS OF DIME SIZE HAIL. TIME ESITMATED FROM RADAR.
Mar 6, 2:01 PM CSTHAIL 1Oakland, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 437 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
437 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WUUS53 KOAX 061952
SVROAX
NEC021-039-053-062015-
/O.NEW.KOAX.SV.W.0001.170306T1952Z-170306T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
152 PM CST MON MAR 6 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northwestern Burt County in east central Nebraska...
  Southeastern Cuming County in northeastern Nebraska...
  North central Dodge County in east central Nebraska...

* Until 215 PM CST

* At 152 PM CST, a severe thunderstorm was located 4 miles west of 
  Uehling, or 43 miles northwest of Omaha, moving northeast at 45 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lyons, Uehling, Craig, Oakland and Dead Timber State Recreation
  Area.

This includes the following highways...
 Highway 75 in Nebraska between mile markers 141 and 144.
 Highway 77 in Nebraska between mile markers 129 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 9651 4171 9669 4201 9647 4193 9615
TIME...MOT...LOC 1952Z 212DEG 46KT 4172 9659 

HAIL...1.00IN
WIND...60MPH
 
$$

MEAD
1 follow-up statement
046 
WWUS53 KOAX 062003
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
203 PM CST MON MAR 6 2017

NEC021-039-053-062015-
/O.CON.KOAX.SV.W.0001.000000T0000Z-170306T2015Z/
Burt NE-Cuming NE-Dodge NE-
203 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR NORTHWESTERN BURT...SOUTHEASTERN CUMING AND NORTH CENTRAL DODGE
COUNTIES...

At 202 PM CST, a severe thunderstorm was located 5 miles south of
Lyons, or 44 miles south of Sioux City, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lyons, Uehling, Craig, Oakland and Dead Timber State Recreation Area.

This includes the following highways...
 Highway 75 in Nebraska between mile markers 141 and 144.
 Highway 77 in Nebraska between mile markers 129 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 9651 4171 9669 4201 9647 4193 9615
TIME...MOT...LOC 2002Z 214DEG 49KT 4185 9645 

HAIL...1.00IN
WIND...60MPH
 
$$

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 11:27 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 6, 11:27 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1127 AM CST Mon Mar 6 2017

.SHORT TERM...(Today through Wednesday)
Issued at 245 AM CST Mon Mar 6 2017

Plenty of issues to deal with in the short term, strong winds, Red
Flag Warning conditions, potential for thunderstorms. Did not go
with a High Wind Warning for any of our area at this time, since
confidence was not high enough, BUT there is POTENTIAL that winds
may get strong enough for that later this afternoon. Most likely
area would be northeast Nebraska, where models show pretty strong
descending motion on the 295K isentropic surface. But actually a
good portion of the forecast area might see sustained winds of
over 40 mph. High wind warnings are issued for sustained winds of
40 mph or gusts of 58 mph or more.

Large scale pattern features a mid tropospheric trough to our
west, and height falls of up to 100 meters over the past 12 hours
were observed at 00Z over parts of Utah and Nevada. The bulk of
the energy associated with that will stay to our northwest or
north. Low level moisture continued to stream northward, with a 7
degree 850 mb dewpoint at KOAX last evening and a 4 degree 850 mb
dewpoint at KMPX. Thermal ridge at 850 mb was a bit farther to the
west...from New Mexico up into western South Dakota. Surface
analysis early this morning showed low pressure over the high
plains and strong southerly flow over our area. Winds in Kansas
have been hitting advisory criteria at times. Will bump up the
start time of our wind advisory to 16z and include all counties.
Decent low level jet has formed and RAP model suggests that 1 km
winds will remain in the 40 to 55 knot range at least into mid
morning. There will be increasing instability from late morning
into early afternoon, and included a chance of thunderstorms for
the far eastern parts of Nebraska and all of southwest Iowa. The
experimental HRRR seemed to have a decent handle on possible
evolution, with storms initially developing between 19z and 21z
over far southeast Nebraska into southwest Iowa. There should be a
narrow ribbon of ML CAPE values of over 1500 J/KG and adequate
shear for storm organization. That should move east/southeast of
our area by 00Z. Have highs mainly from around 70 to the mid 70s.
Some upper 70s are possible from southeast Nebraska into western
Iowa and it may only reach the mid 60s in our far western counties
of northeast Nebraska.

Strong winds will continue into the early evening, then decrease
some overnight. Surface low by 00Z should be over northeast North
Dakota, with the cold front curving down through Minnesota,
western Iowa and then into northeast Kansas. Rain chances in our
area look low after the early evening.

Brisk westerly winds and low afternoon relative humidities will
create elevated fire danger for Tuesday even though highs should
only reach the 50s to around 60. Wednesday should still be dry and
a little warmer, with weaker westerly winds.

.LONG TERM...(Wednesday night through Sunday)
Issued at 245 AM CST Mon Mar 6 2017

Fast nearly zonal flow aloft will be in place over much of the
CONUS from Wednesday night into Friday night. General consensus is
that a weak trough will move through the region around Saturday.

Will include some low POPs for rain/snow Thursday night into
Friday, which is based mostly on the Canadian model. The 00Z GFS
and ECMWF were mainly dry in those periods, keep the precipitation
farther north. There is better model agreement from Friday night
into Saturday morning for rain and snow. Too early to give much
consideration to specific snow accumulation potential but there
may be a few inches. Liquid equivalents of 0.25 to 0.50 seem
possible.

Another disturbance could bring a mix of rain and snow by Sunday
into Sunday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1127 AM CST Mon Mar 6 2017

An intense surface low located along the SD-ND border north of
KABR as of 17z will develop northeast while an associated dryline
surges east through the mid MO Valley. With the passage of this
boundary, strong south winds will veer to southwest and then west
with gusts to 40-50 kt possible. Some relaxation of the surface
gradient is expected later tonight. Otherwise, expect VFR
conditions to prevail through the forecast period.

&&

.FIRE WEATHER...
Issued at 230 AM CST Mon Mar 6 2017

Extremely dry and windy conditions are expected Monday as southwest
then west winds develop ahead of and behind a cold front. Relative
humidities well below 20 percent are expected for much of eastern
Nebraska, with winds easily gusting over 40 mph.

Will expand the Red Flag Warning into Iowa, so all of our area
will be in a warning from 18z to 02z. RH values probably will not
be low enough in Iowa until mid or late afternoon, but it should
meet criteria.

Conditions do not look quite as bad for Tuesday, but decided after
coordinating with other offices to issue a Fire Weather Watch for
our Nebraska counties for Tuesday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 8 PM CST this evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     Red Flag Warning until 8 PM CST this evening for NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     for NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.

IA...Red Flag Warning until 8 PM CST this evening for IAZ043-055-056-
     069-079-080-090-091.

     Wind Advisory until 8 PM CST this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Mead
FIRE WEATHER...Miller
Hazardous weather outlook, Mar 6, 11:20 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 AM CST Mon Mar 6 2017

NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
070730-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1120 AM CST Mon Mar 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds and unseasonably warm temperatures will contribute
to very dangerous fire weather conditions this afternoon into
evening. As a result, a red flag warning is in effect until 8 PM.
A wind advisory is also in effect until 8 PM. Wind gusts as high
as 45 to 55 mph are possible this afternoon into evening. There is
also a slight chance of thunderstorms in far southeast Nebraska
late this afternoon into evening. While an isolated strong storm
is possible, the greater severe weather threat will develop to the
east of the area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A fire weather watch is in effect for Tuesday.

There is a chance of light snow over parts of the area from
Thursday night into Friday morning, then again from Friday night
into Saturday morning. There is also a chance for light snow
for parts of the area Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

IAZ043-055-056-069-079-080-090-091-070730-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-
1120 AM CST Mon Mar 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND WEST CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds and unseasonably warm temperatures will contribute
to very dangerous fire weather conditions this afternoon into
evening. As a result, a red flag warning is in effect until 8 PM.
A wind advisory is also in effect until 8 PM. Wind gusts as high
as 45 to 55 mph are possible this afternoon into evening. There is
also a chance of thunderstorms later this afternoon into evening,
mainly east of a Sidney to Red Oak line. While an isolated strong
storm is possible, the greater severe weather threat will develop
to the east of the area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There is a chance of light snow over parts of the area from
Thursday night into Friday morning, then again from Friday night
into Saturday morning. There is also a chance for light snow
for parts of the area Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Mar 6, 12:08 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1208 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND DMG LINCOLN                 40.82N 96.69W
03/06/2017                   LANCASTER          NE   PUBLIC

            WIND GUSTS CAUSED TRAMPOLINE TO GET THROWN INTO HOUSE.ONE
            LEG DEEPLY EMBEDDED INTO SIDE WALL. PICTURE SENT TO OAX.

&&

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:46 AM CSTFire Weather WatchOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more14 hr
Mar 6, 1:57 PM CSTSpecial Weather StatementOAXDodge48 min
Mar 6, 2:09 PM CSTSevere Thunderstorm WarningOAXBurt, Thurston36 min
Mar 6, 2:21 PM CSTSpecial Weather StatementOAXDodge24 min
Mar 6, 2:27 PM CSTSpecial Weather StatementOAXSaunders33 min
Mar 6, 2:50 PM CSTSpecial Weather StatementOAXDouglas, Washington25 min
Mar 6, 2:56 PM CSTSevere Thunderstorm WarningOAXDouglas, Sarpy, Saunders34 min
Mar 6, 3:16 PM CSTSpecial Weather StatementOAXCass29 min
Mar 6, 3:20 PM CSTSevere Thunderstorm WarningOAXDouglas, Washington25 min
Mar 6, 3:25 PM CSTSevere Thunderstorm WarningOAXDouglas, Sarpy35 min
Mar 6, 3:38 PM CSTSevere Thunderstorm WarningOAXDouglas, Washington37 min
Mar 6, 3:47 PM CSTSevere Thunderstorm WarningOAXDouglas, Sarpy28 min
Mar 6, 3:53 PM CSTSpecial Weather StatementOAXCass, Johnson, Otoe22 min
Mar 6, 3:55 PM CSTSpecial Weather StatementOAXGage35 min
Mar 6, 4:09 PM CSTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Nemaha, Otoe and 2 more36 min
Mar 6, 4:32 PM CSTRed Flag WarningOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more25 hr
Mar 6, 4:46 PM CSTSpecial Weather StatementOAXNemaha29 min
Mar 6, 4:53 PM CSTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe37 min
Mar 6, 5:08 PM CSTSpecial Weather StatementOAXPawnee37 min
Mar 6, 5:35 PM CSTSpecial Weather StatementOAXRichardson40 min
Mar 6, 5:41 PM CSTSevere Thunderstorm WarningOAXNemaha, Richardson34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.